Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 185, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 24, 2012, 3:32 PM EDT for 6 counties in Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 24, 2012, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Harlan County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 12:33 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1858 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
910
WUUS53 KJKL 241932
SVRJKL
KYC095-119-131-133-193-195-242030-
/O.NEW.KJKL.SV.W.0185.120724T1932Z-120724T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
KNOTT COUNTY IN SOUTHEAST KENTUCKY...
EAST CENTRAL LESLIE COUNTY IN SOUTHEAST KENTUCKY...
LETCHER COUNTY IN SOUTHEAST KENTUCKY...
PERRY COUNTY IN SOUTHEAST KENTUCKY...
EXTREME SOUTHWESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 430 PM EDT
* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR RITCHIE...OR 6 MILES EAST
OF HAZARD...AND MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITESBURG...ELIC...GARNER...JEFF...DALEY...ANCO...VIPER...
WISCOAL...BRINKLEY...IVIS...SASSAFRAS...AMBURGEY...VICCO...
HOLLYBUSH...PIPPA PASSES...MALLIE...SMITHSBORO...CARR CREEK...KITE
AND LITTCARR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3685 8307 3732 8335 3744 8299 3720 8256
3711 8272 3704 8272 3702 8274 3700 8282
3697 8286 3690 8287 3687 8292 3684 8301
TIME...MOT...LOC 1931Z 320DEG 30KT 3728 8307
WIND...HAIL 60MPH <.50IN
$$
RAY4 follow-up statements
084
WWUS53 KJKL 241941
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT TUE JUL 24 2012
KYC195-241951-
/O.CAN.KJKL.SV.W.0185.000000T0000Z-120724T2030Z/
PIKE KY-
341 PM EDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN PIKE
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3685 8307 3716 8325 3736 8301 3711 8272
3704 8272 3702 8274 3700 8282 3697 8286
3690 8287 3687 8292 3684 8301
TIME...MOT...LOC 1941Z 320DEG 30KT 3722 8300
$$
KYC095-119-131-133-193-242030-
/O.CON.KJKL.SV.W.0185.000000T0000Z-120724T2030Z/
KNOTT KY-LESLIE KY-LETCHER KY-PERRY KY-HARLAN KY-
341 PM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN...SOUTHEASTERN PERRY...LETCHER...EAST CENTRAL LESLIE AND
SOUTHWESTERN KNOTT COUNTIES UNTIL 430 PM EDT...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR WISCOAL...OR 7 MILES SOUTH OF
HINDMAN...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CARBON GLOW...JEREMIAH...LETCHER AND INDIAN BOTTOM AROUND 350 PM
EDT.
HOT SPOT...PREMIUM...TRAILER AND ROXANA AROUND 355 PM EDT.
OSCALOOSA...ICE...WHITCO AND WHITESBURG AROUND 400 PM EDT.
DAY...OVEN FORK AND DONGOLA AROUND 405 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE DAVID
AND MAGGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3685 8307 3716 8325 3736 8301 3711 8272
3704 8272 3702 8274 3700 8282 3697 8286
3690 8287 3687 8292 3684 8301
TIME...MOT...LOC 1941Z 320DEG 30KT 3722 8300
WIND...HAIL 60MPH <.50IN
$$
GREIF366
WWUS53 KJKL 241955
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
355 PM EDT TUE JUL 24 2012
KYC119-242005-
/O.CAN.KJKL.SV.W.0185.000000T0000Z-120724T2030Z/
KNOTT KY-
355 PM EDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KNOTT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3685 8307 3716 8325 3723 8316 3723 8306
3722 8305 3722 8304 3719 8299 3717 8298
3719 8294 3703 8276 3697 8286 3690 8287
3687 8292 3686 8299 3684 8301
TIME...MOT...LOC 1955Z 320DEG 30KT 3713 8291
$$
KYC095-131-133-193-242030-
/O.CON.KJKL.SV.W.0185.000000T0000Z-120724T2030Z/
LESLIE KY-LETCHER KY-PERRY KY-HARLAN KY-
355 PM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN...SOUTHEASTERN PERRY...WESTERN LETCHER AND EAST CENTRAL LESLIE
COUNTIES UNTIL 430 PM EDT...
AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR JEREMIAH...OR 6 MILES NORTHWEST
OF WHITESBURG...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TRAILER...OSCALOOSA...ICE AND KINGS CREEK AROUND 400 PM EDT.
DAY...DONGOLA...PARTRIDGE AND BENHAM AROUND 405 PM EDT.
OVEN FORK...EOLIA...LYNCH AND CLOVER AROUND 410 PM EDT.
BIG BLACK MOUNTAIN...ROCK HOUSE AND CLOVER FORK AROUND 415 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MAGGARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3685 8307 3716 8325 3723 8316 3723 8306
3722 8305 3722 8304 3719 8299 3717 8298
3719 8294 3703 8276 3697 8286 3690 8287
3687 8292 3686 8299 3684 8301
TIME...MOT...LOC 1955Z 320DEG 30KT 3713 8291
WIND...HAIL 60MPH <.50IN
$$
GREIF439
WWUS53 KJKL 242012
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT TUE JUL 24 2012
KYC095-131-133-193-242030-
/O.CON.KJKL.SV.W.0185.000000T0000Z-120724T2030Z/
LESLIE KY-LETCHER KY-PERRY KY-HARLAN KY-
412 PM EDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN...SOUTHEASTERN PERRY...SOUTHWESTERN LETCHER AND EXTREME EAST
CENTRAL LESLIE COUNTIES UNTIL 430 PM EDT...
AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR DELPHIA...OR 17 MILES SOUTH OF
HAZARD...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CHAD...SAND HILL...CLOSPLINT AND LEJUNIOR AROUND 420 PM EDT.
ROCK HOUSE...CLOVER...HOLMES MILL AND RUTHERFORD AROUND 425 PM EDT.
CLOVER FORK AND BIG BLACK MOUNTAIN AROUND 430 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SAND
HILL...BLAIR AND GEORGETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3685 8307 3710 8322 3710 8308 3711 8300
3710 8296 3697 8286 3690 8287 3687 8292
3686 8299 3684 8301
TIME...MOT...LOC 2012Z 320DEG 30KT 3699 8308
WIND...HAIL 60MPH <.50IN
$$
GREIF950
WWUS53 KJKL 242028
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 PM EDT TUE JUL 24 2012
KYC095-131-133-193-242037-
/O.EXP.KJKL.SV.W.0185.000000T0000Z-120724T2030Z/
LESLIE KY-LETCHER KY-PERRY KY-HARLAN KY-
428 PM EDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARLAN...
SOUTHEASTERN PERRY...SOUTHWESTERN LETCHER AND EXTREME EAST CENTRAL
LESLIE COUNTIES WILL EXPIRE AT 430 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3685 8307 3710 8322 3710 8308 3711 8300
3710 8296 3697 8286 3690 8287 3687 8292
3686 8299 3684 8301
TIME...MOT...LOC 2027Z 320DEG 30KT 3689 8298
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:59 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 24, 2:59 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 259 PM EDT TUE JUL 24 2012 .UPDATE... ISSUED AT 258 PM EDT TUE JUL 24 2012 CLEARED COUNTIES NORTH OF I-64 OUT OF THE WATCH WITH THE COMPLEX OF STORMS PUSHING OFF TO THE SOUTH. MAIN THREAT FOR SHOWERS AND STORMS IN THE IMMEDIATE FUTURE IS BASICALLY EAST AND SOUTH OF JACKSON. HOWEVER...STILL SOME BOUNDARIES PUSHING INTO AREAS FURTHER WEST...SO CANNOT RULE OUT SOME REDEVELOPMENT THROUGH THE EVENING HOURS. UPDATE ISSUED AT 1237 PM EDT TUE JUL 24 2012 MCS CONTINUES TO PROGRESS SOUTHWARD AND A WATCH HAS BEEN ISSUED FOR ALL OF EASTERN KENTUCKY. THE MAIN THREAT WILL BE DAMAGING WINDS AS THIS SYSTEM PUSHES SOUTH THROUGH THE AFTERNOON HOURS. EXPECTED ARRIVAL TIMES IS FROM AROUND 1 PM IN THE NORTH TO 5 PM IN THE SOUTH (NEAR THE TENNESSEE BORDER). STILL RECEIVING LOTS OF REPORTS OF DAMAGE TO THE NORTH...SO THINGS COULD GET VERY INTERESTING IN OUR NECK OF THE WOODS THIS AFTERNOON...ESPECIALLY WITH AREAS IN OUR SOUTHWEST ALREADY VERY UNSTABLE WITH 3000J/KG OF SBCAPE. UPDATE ISSUED AT 1216 PM EDT TUE JUL 24 2012 MCS IN SOUTHERN OHIO HAS TAKEN MORE OF A TURN TO THE SOUTH AND NOW IS LOOKING LIKE IT MAY TAKE AIM ON MUCH OF EASTERN KENTUCKY. THIS SYSTEM HAS BEEN PRODUCING PRETTY WIDESPREAD WIND DAMAGE AS IT HAS TRACKED SOUTHWARD...SO IF IT HOLDS TOGETHER SPC MAY END UP ISSUING A WATCH FOR OUR AREA. THIS SYSTEM MAY EXPAND A BIT TO THE WEST AS IT TRACKS SOUTH WITH PLENTY OF INSTABILITY TO TO FEED OFF OF JUST TO THE WEST. UPDATE ISSUED AT 1057 AM EDT TUE JUL 24 2012 COMPLEX OF SHOWERS AND STORMS CURRENTLY DROPPING SOUTHEAST ACROSS EASTERN KENTUCKY. VERY COMPLEX PATTERN SETTING UP FOR THIS AFTERNOON. IT LOOKS LIKE A DIFFERENTIAL TEMPERATURE BOUNDARY MAY BECOME ESTABLISHED AFTER THIS MORNINGS ACTIVITY EXITS...CREATING A FOCUS FOR NEW DEVELOPMENT BASICALLY ALONG AND SOUTHWEST OF A LINE FROM MOUNT STERLING...THROUGH JACKSON...TO HARLAN. THUS...BELIEVE THE TARGETED AREA WILL BE OUR MORE SOUTHWESTERN ZONES...CONTRARY TO THE PREVIOUS FORECAST. THE HRRR SUPPORTS THIS IDEA WITH MOST OF THE ACTIVITY THIS AFTERNOON AND EVENING IN OUR SOUTHWEST. THIS IS ALSO SUPPORTED BY AN OUTFLOW BOUNDARY GENERATED FROM AN MCS CURRENTLY PUSHING INTO SOUTHWEST OHIO. THIS WILL LIKELY PUSH THIS OUTFLOW BOUNDARY INTO EASTERN KENTUCKY AS THIS SYSTEM TRACKS SOUTH AND EAST INTO WEST VIRGINIA BY MIDDAY. THE AREA SEEING THE SHOWER AND STORM ACTIVITY PRESENTLY WILL HAVE A TOUGH TIME REGENERATING ANY INSTABILITY...BUT AREAS UNTAPPED TO THE SOUTHWEST WILL BE A DIFFERENT STORY. THUS...THE SEVERE THREAT STILL SEEMS REASONABLE...BUT MAINLY FOR THE SOUTHWEST ZONES. DAMAGING WINDS WILL BE THE PRIMARY THREAT. IT APPEARS THE MAIN THREAT FOR SEVERE WEATHER WILL START AFTER 3 PM UNTIL 9 OR 10 PM. UPDATE ISSUED AT 804 AM EDT TUE JUL 24 2012 UPDATED TO ALLOW FOR EARLIER ARRIVAL OF PRECIP POTENTIAL TODAY...WITH SCATTERED SHOWERS AND STORMS ALREADY PRESENTLY DEVELOPING AND ENTERING THE FORECAST AREA FROM THE NW. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 352 AM EDT TUE JUL 24 2012 THUNDERSTORMS WERE EXPLODING UPSTREAM OVER NORTH CENTRAL INDIANA AT 3 AM...WITH MORE OF THEM FURTHER NORTHWEST OVER THE UPPER MISSISSIPPI VALLEY. THIS ACTIVITY INITIATED NEAR A FRONTAL BOUNDARY UNDER THE PERIPHERY OF AN UPPER RIDGE. MODELS SHOW CONVECTION RUNNING AROUND THE PERIPHERY OF THE RIDGE AND DEVELOPING/PROPAGATING INTO THE LOCAL AREA DURING THE DAY. FORECAST SOUNDINGS SHOW AMPLE INSTABILITY BUILDING DURING THE DAY...WITH CAPE LIKELY REACHING 2500-3000 J/KG. ALTHOUGH SHEAR WILL NOT BE PHENOMENAL...IT SHOULD AT LEAST ALLOW FOR ORGANIZATION...WITH A LIMITED AMOUNT OF BOTH SPEED AND DIRECTIONAL SHEAR. IT WILL BE THROUGH A DEEP LAYER AND NOT CONCENTRATED IN THE LOW LEVELS. ALSO FREEZING LEVELS WILL BE HIGH...IN THE NEIGHBORHOOD OF 14-14.5K FEET. THUS...THE MAIN SEVERE THREAT LOOKS TO BE WIND...BUT WITH STRONG INSTABILITY AND SOME POTENTIAL FOR STORM ROTATION...HAIL ALSO NEEDS TO BE CONSIDERED. THE SURFACE COLD FRONT IS EXPECTED TO SAG INTO KY TONIGHT...AND WOULD NOT RULE OUT ADDITIONAL CONVECTION DEVELOPING. HOWEVER...IF INSTABILITY IS SPENT ON EARLIER CONVECTION...CONFIDENCE IN COVERAGE IS NOT AS HIGH DURING THE NIGHT. ON WEDNESDAY...THE FRONT RETREATS TO THE NORTHEAST AND UPPER RIDGING ALSO SHIFTS EASTWARD OVER THE AREA...WITH WINDS ALOFT WEAKENING. LOW LEVEL MOISTURE SHOULD ALSO BE SLIGHTLY LESS...WHILE MID LEVEL TEMPS WARM SLIGHTLY. ALL COMBINED...CONDITIONS WILL NOT BE AS FAVORABLE FOR WIDESPREAD CONVECTION...AND HAVE USED LOWER POPS ONLY IN THE SLIGHT CHANCE RANGE ON WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 400 AM EDT TUE JUL 24 2012 THE 24.00Z MODEL SUITE REMAINS IN FAIRLY GOOD AGREEMENT WITH THE EVOLUTION OF THE UPPER LEVEL PATTERN THROUGH THE MAJORITY OF THE PERIOD BUT DOES SHOW MINOR DIFFERENCES WITH HOW THINGS END UP TOWARDS THE BEGINNING OF NEXT WEEK. AS SUCH...HAVE GENERALLY RELIED ON A BLENDED CONSENSUS WITH A LITTLE MORE WEIGHT TO A SLIGHTLY MORE REASONABLE 24.00Z ECMWF FOR SPECIFICS. WILL KICK OFF WITH ANY LINGERING ACTIVITY FROM WEDNESDAY DWINDLING WITH THE USUAL LOSS OF DAYTIME HEATING INFLUENCES AS ANOTHER LOW PRESSURE SYSTEM CURRENTLY OVER THE CANADIAN ROCKIES BEGINS CARVING INTO THE NRN PLAINS AND UPPER MIDWEST. THE SFC REFLECTION IS EXPECTED TO BEGIN TRAVERSING THE GREAT LAKES WEDNESDAY NIGHT INTO THURSDAY WITH THE ASSOCIATED RAINS ALONG THE COLD FRONT STILL OVER THE MIDWEST AND UPPER MS VALLEY. CURRENT CONSENSUS BRINGS THE FORCING ASSOCIATED WITH THE FRONT INTO THE LOCAL PICTURE LATE THURSDAY/THURSDAY NIGHT AND CONTINUING THROUGH THE DAY ON FRIDAY AS FAVORABLE RIGHT ENTRANCE DYNAMICS OF AN UPPER LEVEL JET GRACES THE OHIO VALLEY. HAVE TRENDED THE FORECAST DRIER FOR MUCH OF THE AREA THROUGH MOST OF THURSDAY WITH POPS PEAKING THURSDAY NIGHT AND FRIDAY. MODELS ARE FAIRLY PROGRESSIVE WITH THE PARENT UPPER LEVEL TROF...PUSHING IT THROUGH THE COAL FIELDS ON SATURDAY AS HEIGHTS BEGIN SLOWLY REBOUNDING OVER ERN KY IN RESPONSE TO SFC HIGH PRESSURE BUILDING DOWN FROM THE GREAT LAKES WHILE THE PERSISTENT UPPER LEVEL PLAINS RIDGE BEGINS REBUILDING AND EXPANDING ACROSS THE MS VALLEY. THIS SHOULD PROVIDE FOR A RELATIVELY QUIET...IF NOT DRY SPELL OVER MOST OF THE UPCOMING WEEKEND. AS FOR TEMPERATURES...GIVEN THE RELATIVELY GOOD AGREEMENT AMONG THE GUIDANCE SAW NO REASON TO DEVIATE TOO FAR FROM THE LATEST OFFERINGS WHICH WERE STILL IN LINE WITH THE INHERITED NUMBERS. THIS RESULTED IN TEMPS GENERALLY RUNNING ABOVE NORMAL EARLY IN THE PERIOD...WITH HEAT INDICES ON THURSDAY QUITE POSSIBLY RETURNING TO THE TRIPLE DIGITS AHEAD OF THE FRONT...BEFORE TURNING TOWARDS CLIMO ON FRIDAY WITH HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS GENERALLY IN THE UPPER 60S THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 130 PM EDT TUE JUL 24 2012 ALL OF EASTERN KENTUCKY IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 23Z. AS SUCH...THE THUNDERSTORMS OVER THE AREA ARE VERY DANGEROUS AND THE POTENTIAL FOR LLWS IS GREATER THAN NORMAL. ONCE THE THUNDERSTORMS MOVE THROUGH THE AREA...THEN FOG WILL BE A THREAT TONIGHT...ESPECIALLY IN VALLEY LOCATIONS. HAVE PUT FOG IN FOR THE TAF STATIONS...HOWEVER IF PRECIPITATION IS NOT VERY WIDESPREAD...THEN THE FOG IS NOT AS LIKELY AT SME AND LOZ. SOMETIMES AFTER A RAIN...THERE IS A TEMPO FOG CONDITION THAT IS NOT VERY LONG LIVED...HOWEVER TRYING TO TIME IT IS ALMOST IMPOSSIBLE THIS FAR OUT. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...HAL LONG TERM....MB AVIATION...JJ
Hazardous weather outlook, Jul 24, 4:33 AM EDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 433 AM EDT TUE JUL 24 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 433 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...AND SOME OF THEM MAY BE SEVERE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS DURING THE AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND...BUT LARGE HAIL CAN NOT BE RULED OUT. ALSO...IF MULTIPLE THUNDERSTORMS PASS OVER A PARTICULAR LOCATION...LOCALIZED FLOODING MAY RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY...AND ALSO ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OCCURRENCE OF DAMAGING WIND...HAIL...OR FLOODING TODAY AND TONIGHT. HAL
In the hours before
Special weather statement, Jul 24, 2:59 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 259 PM EDT TUE JUL 24 2012 KYZ112-113-115-117-118-241945- KNOTT-LESLIE-LETCHER-PERRY-BREATHITT- 259 PM EDT TUE JUL 24 2012 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 345 PM EDT TUESDAY AFTERNOON... KNOTT... NORTHEASTERN LESLIE... NORTHERN LETCHER... PERRY AND SOUTHERN BREATHITT. AT 258 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR NOBLE...OR 11 MILES SOUTHEAST OF JACKSON...MOVING SOUTHEAST AT 50 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TALCUM AROUND 305 PM EDT...EMMALENA AROUND 310 PM EDT...ELIC AROUND 315 PM EDT...SMITHSBORO AROUND 320 PM EDT...AND LETCHER AROUND 325 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT TUESDAY EVENING FOR EASTERN KENTUCKY. GREIF
Local storm report, Jul 24, 3:02 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG WRIGLEY 38.02N 83.27W
07/24/2012 MORGAN KY DEPT OF HIGHWAYS
TREES DOWN ON HIGHWAY 711.
&&
JCARICOLocal storm report, Jul 24, 3:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG EZEL 37.89N 83.44W
07/24/2012 MORGAN KY DEPT OF HIGHWAYS
TREES DOWN ON HIGHWAY 772.
&&
JCARICOLocal storm report, Jul 24, 3:14 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
314 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 1 SE GULLETT 37.73N 83.11W
07/24/2012 MAGOFFIN KY LAW ENFORCEMENT
ONE TREE DOWN ON HIGHWAY 3337.
&&
GREIFLocal storm report, Jul 24, 3:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
318 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HEAVY RAIN BAYS 37.65N 83.25W
07/24/2012 M2.00 INCH BREATHITT KY TRAINED SPOTTER
2 INCHES OF RAIN RECEIVED IN A HALF AN HOUR.
&&
JCARICOLocal storm report, Jul 24, 3:26 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
326 PM EDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 6 NE SANDY HOOK 38.15N 83.05W
07/24/2012 ELLIOTT KY DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 885.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:56 AM EDT | Severe Thunderstorm Warning | JKL | Elliott | 34 min |
| Jul 24, 12:53 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 37 min |
| Jul 24, 1:10 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan, Rowan | 35 min |
| Jul 24, 1:30 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Fleming, Morgan, Rowan | 16 min |
| Jul 24, 2:03 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Rowan | 27 min |
| Jul 24, 3:30 PM EDT | Areal Flood Advisory | JKL | Floyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more | 61 min |
| Jul 24, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 63 min |
| Jul 24, 5:33 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.